Most people immediately think of thinning of the skin (skin atrophy). This is a well-recognized possible side effect. It is true that potent and super potent topical corticosteroids can cause skin atrophy if applied too frequently and for a prolonged time without a break. Although early skin thinning can disappear if the topical corticosteroid is discontinued, prolonged use can cause permanent stretch marks (striae).
Stretch marks usually occur on the upper inner thighs, under the arms, and in the elbow and knee creases.
Frequent and prolonged application of a topical corticosteroid to the eyelids can cause glaucoma and even cataracts.
Topical corticosteroids can occasionally cause tiny pink bumps and acne, especially when used on the face and around the mouth.
On the body, greasy corticosteroid ointments can rarely cause redness around hair follicles, sometimes with a pus bump centered in the follicle (folliculitis).
When corticosteroids are applied to large body surface areas, enough may be absorbed to inhibit the body’s own production of cortisol, a condition known as “adrenal suppression”.
The risk of adrenal suppression is highest with high potency (Class 1-2) corticosteroids. Infants and young children have a higher ratio of body surface area compared to their weight, so they are more susceptible to corticosteroid absorption.
If a child is given corticosteroids by mouth, in large doses or over a long term, prolonged adrenal suppression can be associated with growth suppression and weakened immune responses.
If you treat localized Eczema with Topical Corticosteriods, Eczema can spread all over the body.
If you disconinue treatment with Topical Corticosteriods, a child may suffer red skin syndrome, burning skin and extreme eczema flareup.
Here is one warning story posted on Eczema Parents Group on facebook:
PPS: My son did suffer very badly from adrenal suppression, and oddly didn't have any stretch marks or thinning of the skin.
We used as directed by his derm. We didn't catch it until he was in early teens and had stopped growing, so it can sneak up on you without you realizing it, and often derms only treat the surface of the skin and not how it affects you internally.
Some of the symptoms we missed, other than growth delay was infections (steroids can suppress the immune system), cravings of salty foods, tiring easily and some joint pain.
It is a simple blood test at first to check the cortisol levels - and often an bone age scan of the hands to see if the steroids have affected the bone growth.
My son wasn't producing barely any cortisol on his own because his body was getting it from the topical steroids (he wasn't on any oral).
Cortisol increases with stress, sickness, or infections and if you aren't producing it, or getting synthetically the body can't fight back - which can be dangerous.
Been a long road, but he's back within normal limits and doing well.